New Mexico, 2018Flash Flooding and Damaging Wind in New Mexico, July 13, 2018
July 13, 2018 · NWS ABQ · 3 events in 3 counties and zones
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. A series of thunderstorms with moderate rainfall drifted southwest across the Ute Park burn scar and produced the most significant flash flooding to date for the Ute Park area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. A series of thunderstorms with moderate rainfall drifted southwest across the Ute Park burn scar and produced the most significant flash flooding to date for the Ute Park area. Flood waters and a debris flow traveled down a drainage along Turkey Roost Lane and pushed through the center of the village, depositing ashy mud, debris, and small boulders through residential lots before draining into the Cimarron River. The debris flow deposited approximately two feet of debris and mud along impacted roads, making roads impassible and cutting off several homes. Approximately 12 homes were impacted with four receiving what the Colfax County emergency manager rated as moderate damage. Several vehicles were damaged or displaced from debris. Of the homes moderately damaged, most were damaged directly from debris and water or were in low-lying areas and have been surrounded by debris and flood waters. Several homes have septic fields and water wells impacted by the debris flow. Colfax County road crews had completed reopening the roads to traffic the following day of July 14th. Flash flooding was also reported later in the day around Church Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 1:14 PM MST, 19 minutes earlier.
Area forecast discussion, Jul 13, 1:14 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
214 PM MDT Fri Jul 13 2018
.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will continue
through the weekend across much of New Mexico. Any direct hits from
these storms will be capable of torrential rains, small hail, strong
outflow winds, and frequent lightning. A gradual decrease in the
coverage of thunderstorms is expected next week as a strong ridge of
high pressure builds over New Mexico. Temperatures will warm above
normal next week with lots of 90s and 100s.
&&
.DISCUSSION...
A record PW value of 1.26" this morning and an upper wave drifting
west across central NM has generated a healthy crop of showers and
storms with locally heavy rainfall this afternoon. Coverage will
continue expanding through the late afternoon and evening with the
focus likely along the I-40 corridor of central and western NM. The
bulk of deterministic and statistical models show storms persisting
in this area until after midnight.
Not much change is in store through Monday as near record moisture
levels remain in place over NM. The focus will continue near the high
terrain during the early to mid afternoon before spreading into nearby
highlands and valleys through the late afternoon and evening. Very
heavy rainfall will still be possible just about anywhere and Flash
Flood Watches are likely again through the weekend. At this time the
latest models have the greatest focus over the southern and western
half of the area Saturday then the northern and western half of the
area Sunday and Monday. High temperatures will remain slightly below
normal in this pattern.
Unfortunately models are coming into very good agreement that a 600dm
H5 high pressure center will build directly over NM next week. This
will force a decrease in storm coverage by Tuesday followed by record
to near-record heat for the remainder of the week. Recycled moisture
and very weak steering flow will still allow for locally heavy rainfall
however chances would decrease considerably.
Guyer
&&
.FIRE WEATHER...
A relatively wet weather pattern will continue for many locations
within northern and central New Mexico through the next few days. A
weak upper level low circulation has sagged into the state,
retaining very light mid to upper level winds over the region, and
this will keep the scattered to widespread showers and thunderstorms
moving very slowly. This will amplify the locally heavy rainfall and
flash flooding threats, especially over recent wildfire burn scars.
A few new lightning strike ignitions will be possible, but this
threat should be decreasing into the weekend as more wetting rain
falls over the area.
Prevailing surface winds will remain light to moderate, however
gusty and erratic winds will develop abruptly under and near any
showers or thunderstorms over the coming days. Expect excellent RH
recovery tonight and each subsequent night through the middle of
next week. All of these forecast elements should alleviate any
widespread critical fire weather conditions through early next week.
A gradual day-by-day drying trend is expected during the middle to
late part of next week as high pressure strengthens over NV and
moisture is recycled away. There remains potential for a weak back
door front to arrive from the northeast by mid-week, but at this
point no significant moisture re-charge is anticipated. This will
lead to less storm coverage and rising temperatures late next week.
&&
.AVIATION...
18Z TAF CYCLE
Another day of scattered to numerous showers and thunderstorms is
expected across much of northern and central New Mexico today and
tonight. Storms will continue to initiate off of the higher terrain
and then slowly roll into adjacent valleys and lowlands. The northern
half of the state will generally observe a storm motion to the west
southwest, but more erratic storm motion is anticipated south of
Interstate 40. Heavy downpours will temporarily reduce
ceilings/visibility to MVFR/IFR conditions, and the gusty outflows
from storms will produce erratic, and perhaps strong winds. Storms
will likely carry on well into the overnight hours, especially in
west central New Mexico. There will be a gradual decrease in storm
coverage toward dawn Saturday before another active round of storms
redevelops later in the afternoon.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 64 90 64 89 / 50 30 50 40
Dulce........................... 52 86 53 85 / 60 50 60 60
Cuba............................ 55 82 56 82 / 70 60 50 70
Gallup.......................... 57 84 56 85 / 70 60 50 50
El Morro........................ 55 78 54 79 / 90 70 70 60
Grants.......................... 57 83 57 83 / 80 50 60 50
Quemado......................... 56 76 56 78 / 70 70 60 60
Glenwood........................ 65 83 64 83 / 60 60 50 60
Chama........................... 49 80 49 79 / 70 70 50 80
Los Alamos...................... 60 81 61 82 / 60 50 50 60
Pecos........................... 57 79 58 81 / 70 70 40 60
Cerro/Questa.................... 53 80 53 80 / 60 50 40 60
Red River....................... 47 71 47 71 / 60 60 40 70
Angel Fire...................... 45 76 43 77 / 60 60 40 70
Taos............................ 53 84 53 84 / 50 50 30 50
Mora............................ 51 79 51 80 / 50 60 40 60
Espanola........................ 59 88 60 88 / 50 40 40 50
Santa Fe........................ 58 80 60 82 / 70 60 40 60
Santa Fe Airport................ 57 85 59 87 / 70 50 40 50
Albuquerque Foothills........... 62 86 64 88 / 70 50 50 50
Albuquerque Heights............. 67 87 67 89 / 70 40 40 50
Albuquerque Valley.............. 64 89 65 90 / 70 40 40 40
Albuquerque West Mesa........... 64 88 65 90 / 70 40 40 50
Los Lunas....................... 63 89 63 90 / 70 40 40 40
Rio Rancho...................... 64 88 65 90 / 70 40 40 50
Socorro......................... 65 88 66 90 / 60 40 40 40
Sandia Park/Cedar Crest......... 59 80 60 82 / 80 60 50 50
Tijeras......................... 59 82 60 84 / 80 60 50 50
Moriarty/Estancia............... 55 84 56 86 / 70 60 40 40
Clines Corners.................. 57 81 58 83 / 70 70 40 50
Gran Quivira.................... 58 81 59 84 / 70 60 40 50
Carrizozo....................... 63 82 63 84 / 50 50 40 40
Ruidoso......................... 57 76 57 78 / 50 70 40 50
Capulin......................... 56 82 57 83 / 50 40 20 40
Raton........................... 54 86 55 88 / 40 40 20 40
Springer........................ 56 87 57 89 / 40 30 20 40
Las Vegas....................... 54 81 55 84 / 50 60 30 40
Clayton......................... 62 89 63 91 / 30 20 20 20
Roy............................. 61 85 61 87 / 40 40 20 30
Conchas......................... 67 93 67 95 / 50 40 30 20
Santa Rosa...................... 64 90 65 92 / 60 50 30 30
Tucumcari....................... 68 95 69 97 / 40 40 30 20
Clovis.......................... 66 91 66 92 / 30 40 20 20
Portales........................ 66 92 67 93 / 30 40 20 20
Fort Sumner..................... 69 93 68 95 / 40 40 20 20
Roswell......................... 71 95 70 96 / 30 30 20 20
Picacho......................... 64 85 64 86 / 50 40 30 40
Elk............................. 61 81 61 82 / 40 60 40 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ504-506>515-518>526.
&&
Hazardous weather outlook, Jul 13, 1:31 PM MST, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
231 PM MDT Fri Jul 13 2018
NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
231 PM MDT Fri Jul 13 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous thunderstorms with locally heavy rainfall will
continue to impact much of the area through tonight. Storm motions
will be slow and localized areas of torrential rain are likely. This
may lead to flash flooding, especially near recent burn scars and
within urban drainage systems. Isolated locations may receive up to
2 inches of rainfall in less than 1 hour. A few storms may also
produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms will continue over the weekend
and into early next week. Storm motions will remain slow and locally
heavy rainfall is likely. This may lead to localized areas of flash
flooding, especially near recent burn scars and within urban drainage
systems. Isolated locations may receive up to 2 inches of rainfall.
A few storms may also produce small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Contact local law enforcement or the National Weather Service to
report flash flooding, hail, and high winds at 1-888-386-7637.
Guyer
In the hours before
Special weather statement, Jul 13, 11:23 AM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1223 PM MDT FRI JUL 13 2018
NMZ504-511-131915-
Northwest Highlands-Jemez Mountains-
1223 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 115
PM MDT...
At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 16 miles southeast of Cuba, moving south
at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez
Pueblo and Ponderosa.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3595 10680 3589 10659 3559 10667 3569 10698
TIME...MOT...LOC 1822Z 020DEG 7KT 3586 10674
54
Special weather statement, Jul 13, 12:10 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
110 PM MDT FRI JUL 13 2018
NMZ512-518-132000-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
110 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 200
PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado At Santa Fe, or near Santa Fe, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Southern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, La
Cienega, Los Cerrillos and Lamy.
This includes the following highways...
Interstate 25 between Mile Markers 271 and 293.
Highway 285 between Mile Markers 286 and 290.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3568 10587 3550 10583 3544 10612 3567 10615
TIME...MOT...LOC 1910Z 080DEG 11KT 3558 10595
54
Special weather statement, Jul 13, 12:46 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT FRI JUL 13 2018
NMZ512-513-515-132030-
East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristos above 9500 feet/Red River-
146 PM MDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, or 15 miles southeast of Questa, moving southwest at
10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Angel Fire, Red River, Eagle Nest, Taos Ski Valley, Eagle Nest Lake
State Park, Elizabethtown, Vietnam Veterans Memorial State Park,
Arroyo Seco and Taos Pueblo.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3662 10521 3636 10532 3646 10555 3650 10558
3651 10559 3670 10541
TIME...MOT...LOC 1946Z 028DEG 7KT 3660 10536
54Thunderstorm Wind, Torrance
- When
- July 13, 1:33 PM MST to 1:36 PM MST
- Where
- Torrance County, 1.64 mi SE of Moriarty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.983, -106.031
A metal storage shed was destroyed by thunderstorm outflow winds.
Flash Flood, Colfax
- When
- July 13, 2:00 PM MST to 2:45 PM MST
- Where
- Colfax County, 0.2 mi WSW of Ute Park to 0.24 mi SW of Ute Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 36.559, -105.103
Flood wave with mud, debris, and rocks resulted in damage to 12 homes and several vehicles. Four homes experienced moderate damage from water and debris. Septic systems and wells were impacted at several residences. Damage amounts are a rough estimate.
Flash Flood, McKinley
- When
- July 13, 6:00 PM MST to 7:00 PM MST
- Where
- McKinley County, 0.5 mi N of Springstead to 1 mi NE of Springstead
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.587, -108.581
Superman Canyon Road washed out near Rock Flats Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
- Flash Flood and Damaging Winds in Illinois, July 13 to 14, 2018$13,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757100, 757099, 757101.